Texas, 2014High Wind in Texas, January 23, 2014
January 23, 2014 · NWS MAF · 1 event in 1 county or zone
An arctic airmass settling into the region resulted in cold air damming against the Guadalupe Mountains, and high winds funneling through Guadalupe Pass.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass settling into the region resulted in cold air damming against the Guadalupe Mountains, and high winds funneling through Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 23, 2:44 AM MST, 7 minutes earlier.
Area forecast discussion, Jan 23, 2:44 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CST Thu Jan 23 2014
.DISCUSSION...
The GFS/NAM have come around to the other models in showing little
precip across the area today. This is in response to weaker
isentropic lift and less moisture. In addition, despite the cold
front already having moved through much of the area this morning,
the bitterly cold air is lagging to the north. This reduces the
chance for snow and increases the likelihood of a mix of snow,
sleet, and freezing rain. Westerly upper level flow is not
conducive for heavy wintry precip so any amounts will likely be
light, less than one inch. The most favored area will be the lower
Trans Pecos region near I-10 where moisture and isentropic lift
will be the greatest.
The coldest air will settle over the region tonight with lows
possibly dropping to their lowest levels of the season from the
upper single digits to the lower teens. Winds will be light Friday
morning with the surface ridge over west Texas so the wind chills
will not be much less than the actual temperature. Clearing skies
will allow Friday to be slightly warmer but the greatest warming
will be this weekend with a brief return of 60s highs. The west
coast ridge/east coast trough has been a persistent pattern, which
continues this forecast period. The northwesterly flow that is
bringing the cold air today will bring another shot, though not as
cold, on Monday. There will be even less moisture with this system
so no precip is expected. The cold air lingers into Tuesday with
brief warming Wednesday, then another front on Thursday.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 32 11 42 27 / 10 10 0 0
BIG SPRING TX 33 13 42 28 / 10 10 0 0
CARLSBAD NM 37 16 47 27 / 10 10 0 0
DRYDEN TX 43 23 44 32 / 20 30 20 0
FORT STOCKTON TX 37 16 45 33 / 10 20 10 0
GUADALUPE PASS TX 30 15 39 27 / 10 10 0 0
HOBBS NM 32 9 44 25 / 10 10 0 0
MARFA TX 38 17 44 26 / 10 20 10 10
MIDLAND INTL AIRPORT TX 33 10 41 27 / 10 10 0 0
ODESSA TX 33 11 42 28 / 10 10 0 0
WINK TX 38 14 44 27 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
44/10Hazardous weather outlook, Jan 23, 2:42 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 AM CST THU JAN 23 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
342 AM CST THU JAN 23 2014 /242 AM MST THU JAN 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH ARE
EXPECTED THROUGH GUADALUPE PASS THROUGH THIS EVENING. A HIGH WIND WARNING
IS IN EFFECT.
MUCH COLDER TEMPERATURES WILL INVADE THE REGION TODAY. FREEZING RAIN...
SLEET...SNOW...OR A MIX THEREOF WILL BE POSSIBLE...GENERALLY SOUTH
OF INTERSTATE 20. AN INCH OR LESS OF SLEET OR SNOW ACCUMULATION IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LINGERING FREEZING RAIN AND SLEET WILL BE POSSIBLE OVER THE LOWER
TRANS PECOS FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
High Wind, Guadalupe Mountains of Culberson County
- When
- January 23, 2:51 AM MST to 11:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
A few gusts over 60 mph occurred through Guadalupe Pass behind an arctic cold front, but sustained winds of 45-55 mph occurred for many hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Louisiana, January 23 to 24, 20142 deaths · 18 events
- Cold in Illinois, January 23, 20141 death · 1 event
- Ice Storm in Texas, January 23 to 24, 2014$300,000 · 5 events
- Dust Storm and High Wind in California, January 23 to 24, 20141 injured · $103,000 · 61 kt wind · 3 events
- Strong Wind in Washington, January 23 to 24, 2014$20,000 · 1 event
- Winter Storm in Texas, January 23 to 24, 201415 events
- Winter Weather in Louisiana, January 23 to 24, 201415 events
- Flood in Alaska, January 23 to 24, 2014$17,000 · 1 event
- Cold in Illinois, January 23, 201412 events
- Extreme Cold in Minnesota, January 23, 20148 events
- Winter Storm and Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Texas, January 23 to 24, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488306.